Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS Austin/San Antonio, TX

September 14, 2008Lavaca County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 14, 2008, 11:00 AM CDT for Lavaca County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2008, 11:00 AM CDT (16:00 UTC)
Expired
Sep 14, 2008, 11:52 AM CDT
In force
52 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 127 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 141600
FFWEWX
TXC285-141900-
/O.NEW.KEWX.FF.W.0022.080914T1600Z-080914T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 AM CDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS REISSUED A

* FLASH FLOOD WARNING FOR...
  LAVACA COUNTY...

* UNTIL 200 PM CDT.

* AT 1048 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED 
  THAT RAINFALL CONTINUES ACROSS SOUTHERN LAVACA COUNTY.  AN 
  ESTIMATED 5 TO 8 INCHES OF RAIN HAVE FALLEN SOUTHWEST OF EZZELL
  AND LESSER AMOUNTS OF 3 TO 5 INCHES HAVE FALLEN SOUTH OF SPEAKS.  
  ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL CAUSE MORE
  CREEKS TO RISE AND FLOOD LOW LYING ROADS. 

* LOCATIONS IN THE WARNING AREA INCLUDE SUBLIME...SPEAKS AND EZZELL.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 2935 9657 2907 9691 2906 9693 2925 9711
      2955 9677

$$
1 follow-up statement
000 
WGUS74 KEWX 141652
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1152 AM CDT SUN SEP 14 2008

TXC285-141700-
/O.CAN.KEWX.FF.W.0022.000000T0000Z-080914T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAVACA TX-
1152 AM CDT SUN SEP 14 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LAVACA COUNTY...

THE HEAVY RAINS HAVE REDEVELOPED OFFSHORE...WITH JUST AREAS OF LIGHT 
TO MODERATE RAIN REMAINING OVER LAVACA COUNTY. THEREFORE...THE FLASH 
FLOOD WARNING IS CANCELED.

LAT...LON 2935 9657 2907 9691 2906 9693 2925 9711
      2955 9677

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 10:11 AM CDT, 49 minutes earlier.

Area forecast discussion, Sep 14, 10:11 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1011 AM CDT SUN SEP 14 2008

.DISCUSSION...
FORECAST UPDATED TO BRING THE MENTION OF SHOWERS AND THUNDERSTORMS
INTO THIS MORNING AS CONVECTION HAS DEVELOPED RAPIDLY ALONG AN
E-W PRE-FRONTAL BOUNDARY ACROSS S CENTRAL TX. THE BOUNDARY WILL BE
SLOW TO MOVE SWD TODAY UNTIL THE ACTUAL COLD FRONT ACROSS CENTRAL
TX CATCHES UP LATER THIS AFTERNOON AND EVENING. HAVE ALSO ADDED
MENTION OF LOCALLY HEAVY RAINFALL TO THE SRN CWA AS CONVECTION
WILL BE SLOW MOVING. IN ADDITION A S/W TROF OVER WEST TX THIS
MORNING HAS TRIGGERED SHOWERS OVER SW TX BUT THIS ACTIVITY
PRESENTLY DECREASING OVER THE FAR WESTERN CWA...HOWEVER EXPECT
SOME REGENERATION OF ELEVATED CONVECTION THIS AFTERNOON AS THE S/W
MOVES SLIDES EASTWARD ACROSS TX.

&&

.PREV DISCUSSION... /ISSUED 647 AM CDT SUN SEP 14 2008/

AVIATION...
PREVIOUS DISCUSSION COVERED SHRA/TSRA GENERATION MECHANISMS. VFR
SKIES WILL PREVAIL WITH AREAS OF HIGH BASED CIGS, HOWEVER LOCAL
MVFR CIGS/VSBYS ARE POSSIBLE IN AND NEAR ISOLD TO SCT SHRA/TSRA.
HAVE ONLY MENTIONED CB AT TAF SITES DUE TO UNCERTAINTY WITH
RESPECT TO TIMING AND DURATION. NLY WINDS OF 5 TO 15 KTS WILL
PREVAIL WITH GREATEST SPEEDS AND OCNL GUSTS TO 25 KTS DURING THE
DAYTIME HOURS. SOME GUSTS TO 30 KTS ARE POSSIBLE IN AND NEAR THE
STRONGEST TSRA.

PREV DISCUSSION... /ISSUED 329 AM CDT SUN SEP 14 2008/

DISCUSSION...
CONVERGENCE BETWEEN THE WANING SEA-BREEZE AND REMNANT BAND OF THE
IKE CIRCULATION HAS PRODUCED SCATTERED THUNDERSTORMS OVER THE
EAST-CENTRAL PART OF OUR AREA FROM EARLY EVENING TO PRESENT.
EXPECT THIS ACTIVITY TO SLOWLY PROPAGATE EAST THROUGH MID-MORNING.
MEANWHILE...A WEAK MCS IS MOVING THROUGH THE BIG COUNTRY AND MAY
GRAZE NORTHERN VAL VERDE...EDWARDS...AND KERR COUNTIES BY LATE
MORNING. THIS MCS IS BEING FORCED BY A SHORTWAVE TROUGH THAT WILL
MOVE EAST ACROSS TEXAS THIS MORNING.

COOLER AND MUCH DRIER AIR WILL FILTER SOUTH BEHIND THE SHORTWAVE
TROUGH...BUT THE RESULTING FEATURE WILL NOT BE A CLASSIC COLD
FRONT. INSTEAD...EXPECT A BRIDGING BOUNDARY BETWEEN HIGH PRESSURE
CENTERED OVER THE NORTHERN HIGH PLAINS AND REMNANT NORTHERLY
CIRCULATION FROM IKE. WINDS WILL GRADUALLY STRENGTHEN FROM THE
NORTH...WITH THE COOL/DRY AIR MASS NOT FELT UNTIL THIS EVENING.
THE BOUNDARY SHOULD STILL PROVIDE ENOUGH LIFT FOR SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON...ESPECIALLY SOUTH OF
I-10/US-90. PRECIPITABLE WATER IN EXCESS OF TWO INCHES AND
RELATIVELY WEAK WINDS INDICATE PLENTY OF WATER VAPOR TO CONDENSE
AND SLOW STORM MOTION...SO EXPECT ISOLATED LOCALLY HEAVY RAIN IN.
HOWEVER...THERE IS NO NEED FOR A FLASH FLOOD WATCH.

THE STALLED BOUNDARY TO OUR SOUTH MAY STILL PRODUCE A FEW SHOWERS
AND THUNDERSTORMS ACROSS THE SOUTHERN COUNTIES ON MONDAY. THE REST
OF THE WEEK WILL FEATURE A RIDGE OVER THE WESTERN STATES BREAKING
DOWN OVER THE PLAINS. LOOK FOR SEASONALLY COOL NIGHTS/MORNINGS...WARM
AFTERNOONS...AND LOW HUMIDITY TUESDAY THROUGH THURSDAY. WEAK
RETURN FLOW BEGINS ON FRIDAY...WITH THE USUAL RETURN OF HIGHER
HUMIDITY...MORNING LOW CLOUDS/PATCHY FOG...AND ISOLATED AFTERNOON
STORMS ALONG THE SEA BREEZE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              93  67  86  59  84 /  20  10  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  94  65  84  53  84 /  20  10  10  -   -
DEL RIO INTL AIRPORT           93  66  85  59  83 /  20  20  20  -   -
SAN ANTONIO INTL AIRPORT       93  65  85  59  85 /  30  20  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/06
Hazardous weather outlook, Sep 14, 5:01 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 AM CDT SUN SEP 14 2008

TXZ171>173-183>194-202>209-217>225-228-151015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
501 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A SURFACE BOUNDARY WILL INTERACT WITH A MOIST AIRMASS TO PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. MOST ACTIVITY
WILL BE THIS AFTERNOON INTO THIS EVENING. LOCALLY HEAVY RAINFALL
IS POSSIBLE SOUTH OF A TAYLOR TO AUSTIN TO BANDERA TO DEL RIO LINE
MAINLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:56 AM CDTFlash Flood WarningEWXLavaca3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.